Minnesota, 2013

Tornadoes and Damaging Winds in Minnesota, July 21 to 22, 2013

July 21 to 22, 2013 · NWS FGF · 8 events in 6 counties and zones

A cold front moved into the Devils Lake region during the evening of the 21st and progressed into the Red River Valley around midnight. In combination with strong upper level dynamics, a good low level jet, and modest warm advection, this event produced several reports of large hail and a few tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.8 million
Crop damage
$700,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front moved into the Devils Lake region during the evening of the 21st and progressed into the Red River Valley around midnight. In combination with strong upper level dynamics, a good low level jet, and modest warm advection, this event produced several reports of large hail and a few tornadoes. The storms generally weakened as they moved into northwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 21, 10:52 PM CST, 58 minutes earlier.

Area forecast discussion, Jul 21, 10:52 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1152 PM CDT SUN JUL 21 2013

.UPDATE...
ISSUED AT 1147 PM CDT SUN JUL 21 2013

LONE SEVERE STORM CONTINUES TO PROPAGATE SE INTO CENTRAL PORTION OF
THE FORECAST AREA WITH VERY LITTLE HAPPENING ELSEWHERE. CONTINUED
TO ADJUST POPS BASED ON CURRENT AND EXPECTED PCPN TRACK. NO OTHER
CHANGES MADE.

UPDATE ISSUED AT 945 PM CDT SUN JUL 21 2013

DEEP CONVECTION WEAKENED EARLY THIS EVENING AS IT MOVED INTO THE
FAR WESTERN FORECAST AREA. T IS NOW VERY ISOLATED WITH STRONGEST
CELL JUST NORTH OF LAKOTA. LOW LEVEL JET FORECAST TO INCREASE WITH
BEST CONVERGENCE ALONG INTERNATIONAL BORDER AREA OF MN OVERNIGHT.
HAVE MAINTAIN HIGHEST POPS THIS AREA THROUGH MOST OF THE NIGHT.
ELSEWHERE STORM POTENTIAL MORE IN QUESTION AND HAVE OVERALL
DECREASED POPS SIGNIFICANTLY ACROSS SOUTH HALF OF FA WITH LACK OF
CONVERGENCE AND FAVORED MID LEVEL SUPPORT IN CANADA. ANY OTHER
CHANGES TO FORECAST MINOR.

UPDATE ISSUED AT 633 PM CDT SUN JUL 21 2013

LINE OF DEEP CONVECTION EXTENDING FROM NEAR PILOT MOUND MB TO
RUGBY AND WEST OF BIS. BASED ON CURRENT TIMING ADJUSTED POPS
DELAYING HIGHER POPS ACROSS NW AND KEEPING SOUTHERN FA DRY LONGER.
NO OTHER CHANGES THIS UPDATE.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 303 PM CDT SUN JUL 21 2013

MAIN CHALLENGE CONTINUES TO BE TSTM CHANCES AND SEVERITY FOR
TONIGHT. LATEST MODEL GUIDANCE CONTINUES TO SUPPORT A THREAT FOR
PORTIONS OF THE FA BUT EARLY ON MAINLY FOR THE KDVL REGION AS IT
SHOULD TAKE A WHILE TO REACH THE RED RIVER VALLEY.

CURRENTLY HAVE A COLD FRONT WORKING INTO FAR NORTHWEST ND WITH AN
AREA OF LOW PRESSURE THERE AS WELL. A WARM FRONT EXTENDS SE FROM
THIS LOW DOWN TO NEAR KBIS AND KABR. IN THIS WARM SECTOR DEW
POINTS ARE GENERALLY IN THE LOW TO MID 60S WITH TEMPS IN THE 80S.
EAST OF THE WARM FRONT DEW POINTS HAVE BEEN SLOW TO RECOVER FROM
MORNING LOWS WITH 50S STILL COMMON. THERE HAS BEEN A WEAK TSTM
COMPLEX OVER SOUTHWEST MANITOBA RIDING AHEAD OF THE MAIN SHORT
WAVE. THIS SHOULD GET INTO THE FAR NW FA IN THE NEXT HOUR OR SO.
INSTABILITY IS WEAK OUT AHEAD OF THIS INITIAL COMPLEX BUT IT MAY
CONTINUE TO MOVE EAST ALONG THE BORDER WITH THE UPPER JET DYNAMICS
IN PLACE. THE SEVERE THREAT SHOULD BE BEHIND THIS COMPLEX CLOSER
TO THE COLD FRONT AND SFC LOW OVER WESTERN ND. INSTABILITY IS
BETTER HERE WITH THE ABOVE MENTIONED WARMER AND MOIST AIR. THE
MAIN SHORT WAVE ENERGY APPEARS TO BE LOCATED OVER SOUTHERN ALBERTA
WHICH IS NEARING THE SFC BOUNDARY. WITH THE WAVE AND THE UPPER JET
ENERGY A MORE ORGANIZED TSTM COMPLEX IS EXPECTED TO GET UNDERWAY
OUT WEST. SPC HAS ISSUED MCD 1456 AND A NEW TORNADO WATCH FOR
PORTIONS OF WESTERN AND CENTRAL ND. THERE HAVE BEEN A COUPLE OF
CELLS THAT HAVE POPPED UP NEAR KISN THAT MAY BE THE START OF SOME
STRONGER CELLS. NOT EXPECTING ANY STRONG STORMS TO APPROACH OUR
WESTERN FA FOR A FEW MORE HOURS YET SO WE WILL HAVE TIME TO WATCH
AND SEE HOW THINGS DEVELOP. LATEST RAP BRINGS SOME STORMS INTO
OUR WESTERN FA IN THE 01-02Z MON TIME FRAME. NSSL WRF IS A LITTLE
FASTER AND AS MENTIONED IN AN EARLIER AFD UPDATE IT DID BRING
TSTMS A LOT FURTHER SOUTH THAN WHAT IS ANTICIPATED. FOLLOWED MORE
CONTINUITY AND KEPT HIGHER PCPN CHANCES ACROSS THE NORTHERN HALF
OF THE FA TONIGHT WITH LOWER CHANCES ACROSS THE SOUTH. THE
COMBINATION OF THE LOW LEVEL JET UPPER JET AND THE WAVE SHOULD
KEEP SHOWERS AND TSTMS GOING AFTER DARK JUST NOT SURE HOW LONG THE
SEVERE POTENTIAL WILL GO.

LEFT SOME LINGERING LOW PCPN CHANCES ACROSS THE EAST ON MONDAY
MORNING WITH DRYING ACROSS THE WEST. SHOULD BE A FAIRLY NICE DAY
WITH DRIER AIR MOVING BACK IN WITH NORTHWEST WINDS. MON NIGHT WILL
BE A LITTLE COOL AGAIN ESPECIALLY ACROSS THE NORTH.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 303 PM CDT SUN JUL 21 2013

SHOULD REMAIN DRY TUE WITH FAIRLY LIGHT WINDS DUE TO THE PROXIMITY
OF THE SFC HIGH. CHANCES FOR PCPN RETURN BY TUE NIGHT AND WED
ALTHOUGH MODELS NOT IN VERY GOOD AGREEMENT ON THE DETAILS.

WEDNESDAY NIGHT-SUNDAY...12Z MODELS MAINTAIN SIMILAR IDEA AS
PREVIOUS RUNS. NORTHWEST FLOW ALOFT INTO FRIDAY WITH UPPER RIDGING
BUILDING INTO THE REGION FOR THE WEEKEND. THERE WILL BE SLIGHT
THUNDERSTORM CHANCES WITH ANY UPPER WAVE WITHIN THE NORTHWEST FLOW
ALOFT...WITH THESE CHANCES ENDING ONCE THE RIDGING BUILDS INTO THE
REGION. TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL VALUES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1147 PM CDT SUN JUL 21 2013

CONFINED T MENTION TO BJI AND TVF FOR THE NEXT COUPLE HOURS. LONE
STRONG/SEVERE STORM WILL CONTINUE TO PROPAGATE SE INTO CENTRAL
PORTION OF FORECAST AREA. MVFR CIGS/VSBY IN STRONGER STORM OTHERWISE
VFR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...VOELKER
SHORT TERM...GODON
LONG TERM...GODON/TG
AVIATION...VOELKER
Hazardous weather outlook, Jul 21, 6:30 AM CST, 17 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
730 AM CDT SUN JUL 21 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221230-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
730 AM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON IN THE
DEVILS LAKE BASIN...SPREADING EAST THROUGH THE RED RIVER VALLEY
AND INTO PARTS OF EXTREME NORTHWEST MINNESOTA THIS EVENING.

LOW PRESSURE WILL MOVE SOUTHEAST FROM ALBERTA AND INTO
NORTHWESTERN NORTH DAKOTA THIS AFTERNOON AND THEN EAST INTO
NORTHERN MINNESOTA LATE TONIGHT. THUNDERSTORMS WILL FORM IN
NORTHWEST AND NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND THEN
INTENSIFY AND SPREAD INTO EASTERN NORTH DAKOTA LATE THIS AFTERNOON
AND EVENING THEN WEAKEN A BIT IN INTENSITY AS THEY MOVE INTO
NORTHWESTERN MINNESOTA OVERNIGHT.

THE MAIN THREAT WILL BE DAMAGING WIND GUSTS AND HAIL. THE MAIN
SEVERE WEATHER THREAT AREA IS ALONG AND WEST OF A ROSEAU TO FARGO
TO LISBON LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND
THURSDAY...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

DTR

In the hours before

Local storm report, Jul 21, 9:33 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1033 PM CDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             8 N LAKOTA              48.16N 98.35W
07/21/2013  E1.75 INCH       NELSON             ND   TRAINED SPOTTER

&&

JKAISER
Local storm report, Jul 21, 10:45 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1145 PM CDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     HAIL             NIAGARA                 48.00N 97.87W
07/21/2013  E1.00 INCH       GRAND FORKS        ND   PUBLIC

1100 PM     TSTM WND DMG     LARIMORE                47.91N 97.63W
07/21/2013                   GRAND FORKS        ND   FIRE DEPT/RESCUE

            TREES DOWN

1130 PM     HAIL             10 N HATTON             47.78N 97.46W
07/21/2013  E1.75 INCH       GRAND FORKS        ND   PUBLIC

            SOME LARGER STONES

&&

DRIDDLE
Local storm report, Jul 21, 10:46 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1146 PM CDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       7 SSW ADAMS             48.33N 98.13W
07/21/2013  M1.83 INCH       WALSH              ND   PUBLIC

            ALSO SOME PEA HAIL. ARB OBSERVER

&&

DRIDDLE
Local storm report, Jul 21, 11:01 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1201 AM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     HAIL             HATTON                  47.64N 97.46W
07/21/2013  M1.75 INCH       TRAILL             ND   PUBLIC

&&

DRIDDLE
Local storm report, Jul 21, 11:06 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1206 AM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

DRIDDLE
Local storm report, Jul 21, 11:24 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1224 AM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             REYNOLDS                47.67N 97.11W
07/21/2013  E1.00 INCH       TRAILL             ND   PUBLIC

&&

DRIDDLE

The radar

The Fargo/Grand Forks radar (KMVX), 145 km away, was scanning. The volume nearest the first event began at 05:51 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
July 21, 11:50 PM CST
Where
Marshall County, 6.9 mi W of Thief Lake
Measured
80 kt (92 mph) estimated gust
Reported by
Public
Coordinates
48.510, -96.050

Several 1,600 pound round hay bales were tossed or tumbled across a field in northern Como township.

Tornado, Polk

When
July 22, 12:33 AM CST to 12:46 AM CST
Where
Polk County, 1.38 mi N of Trail to 3.11 mi NE of Gully
Rating
EF1
Path length
5.61 mi
Path width
150 yd
Continued into
Clearwater, Mn (FGF)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
47.800, -95.700

This tornado continued into Clearwater County before it dissipated. The tornado snapped and uprooted numerous trees along its path. Peak winds were estimated at 90 mph. The entire path length across the two counties was nearly 7 miles.

Tornado, Clearwater

When
July 22, 12:46 AM CST to 12:50 AM CST
Where
Clearwater County, 4.64 mi W of Berner to 2.78 mi W of Berner
Rating
EF1
Path length
1.86 mi
Path width
150 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
47.800, -95.580

This tornado began in Polk County, about one mile north of Trail, at 12:33 am CST. The tornado snapped and uprooted numerous trees along its entire seven mile path. Peak winds were estimated at 90 mph.

Tornado, Mahnomen

When
July 22, 12:50 AM CST to 1:20 AM CST
Where
Mahnomen County, 3.56 mi ESE of Mahnomen to 3.35 mi ESE of Mahkonce
Rating
EF2
Path length
16.92 mi
Path width
250 yd
Continued into
Clearwater, Mn (FGF)
Property damage
$1.0 million
Crop damage
$500,000
Reported by
NWS Storm Survey
Coordinates
47.300, -95.910

This tornado continued into Clearwater County, where it lifted at about 0130 am CST, west-northwest of Zerkel. The tornado damaged structures at three locations along the route with long tracks of tree and crop damage evident. Peak winds were estimated at 115 mph.

Thunderstorm Wind, Clearwater

When
July 22, 12:55 AM CST
Where
Clearwater County, 0.69 mi S of Berner
Measured
70 kt (81 mph) estimated gust
Property damage
$300,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
47.790, -95.480

A downburst wind damage path developed across west central Greenwood Township. Numerous trees were toppled with some falling on the Greenwood Township Hall roof. A one to two mile wide swath of wind damage extended for over three miles and indicated peak winds of 60 to 80 mph.

Tornado, Clearwater

When
July 22, 1:20 AM CST to 1:30 AM CST
Where
Clearwater County, 7.96 mi W of Zerkel to 4.5 mi WNW of Zerkel
Rating
EF2
Path length
4.17 mi
Path width
400 yd
Property damage
$750,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
47.320, -95.550

This tornado began in Mahnomen County, just southeast of Mahnomen, at 12:50 am CST. The total tornado track was about 21 miles. The tornado damaged structures at three locations along the route with long tracks of tree and crop damage. Peak winds were estimated at 115 mph.

Thunderstorm Wind, Lake of the Woods

When
July 22, 2:15 AM CST
Where
Lake of the Woods County, 7.61 mi SSW of Clementson
Measured
91 kt (105 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
48.580, -94.500

A microburst damage area was produced across the northeast quarter of section 30 in Rapid River Township. The downburst initiated across the southwest corner of a farmstead and projected to the east and northeast across the farmyard. A steel pole shed was torn open and demolished with debris impacted and denting several steel grain bins along the east end of the yard. Several pine trees and two power poles in the yard were snapped by the wind. Peak winds were estimated at 95 to 105 mph.

Thunderstorm Wind, Hubbard

When
July 22, 2:45 AM CST
Where
Hubbard County, 1.46 mi SSW of Chamberlain
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
46.880, -94.730

Many trees were damaged and tin roof panels were peeled off of a shed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyThe tornado archive for Minnesota, 2013Warnings in Minnesota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459293, 459294, 459295, 459296, 459298, 459297, 459299, 459300.